UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 81

of 'Toxicities associated with checkpoint inhibitor immunotherapy'

81
TI
Inflammatory enteric neuropathy with severe constipation after ipilimumab treatment for melanoma: a case report.
AU
Bhatia S, Huber BR, Upton MP, Thompson JA
SO
J Immunother. 2009;32(2):203.
 
Ipilimumab (MDX-010), a human anti-cytotoxic T-lymphocyte antigen (CTLA)-4 monoclonal antibody, is currently being investigated for the treatment of patients with melanoma. The most frequent toxicities observed with ipilimumab involve the gastrointestinal tract and are attributed to activation of the immune system. Constipation has been reported as a symptom in the clinical trials of anti-CTLA-4 antibody and is mostly low grade. However, it is not traditionally perceived as an immune-mediated toxicity. We report the case of a patient who developed severe refractory constipation during treatment with ipilimumab for metastatic melanoma. Biopsies of the colonic wall revealed prominent inflammatory infiltrates of mononuclear lymphocytes associated with the myenteric nervous system. There was a pathologic complete remission of melanoma. To our knowledge, this is the first clinical report of either inflammatory enteric neuropathy or constipation as an immune-related adverse event from anti-CTLA-4 antibody treatment. We discuss the pathophysiology and suggest careful monitoring of patients for development of this complication from ipilimumab therapy.
AD
Department of Medical Oncology, University of Washington, Seattle, WA 98109, USA. sbhatia@u.washington.edu
PMID